Pennsylvania, 2017

Hail and Damaging Winds in Pennsylvania, May 30, 2017

May 30, 2017 · NWS CTP · 9 events in 5 counties and zones

Modest instability and significant shear combined to produce a round of severe weather across western and portions of central Pennsylvania during the afternoon of May 30, 2017. Storms initiated shortly after midday along and just west of the Allegheny Front, and quickly evolved into discrete supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Modest instability and significant shear combined to produce a round of severe weather across western and portions of central Pennsylvania during the afternoon of May 30, 2017. Storms initiated shortly after midday along and just west of the Allegheny Front, and quickly evolved into discrete supercells. Low clouds and easterly flow over the middle and lower Susquehanna Valley prevented the storms from surviving as they progressed eastward into the more stable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 30, 11:11 AM EST, 32 minutes earlier.

Area forecast discussion, May 30, 11:11 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
1211 PM EDT Tue May 30 2017

.SYNOPSIS...
An upper level trough will remain centered over southeast Canada
and the northeast conus through the next week. With the
exception of Thursday, shortwaves rotating through the trough
will bring unsettled weather with frequent opportunities for
showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mother nature has already given us a peek at the cards she's
playing as earlier radar echoes with a few low-topped tsra
exhibited some weak llvl rotation near a distinct and quasi
stnry boundary between overcast skies/low stratus across the SE
half of the state, and warmer air with partly sunny skies across
the central and western part of the CWA.

Within the Central third of the state and SPC's Slight Risk area
will be a rather narrow north/south belt where there's a high
prob for sfc based capes to exceed 1000 j/kg with localized max
capes around 2000 j/kg that will fuel some fairly strong
updrafts and discrete TSRA cells.

Preferred storm type based on 1) model hodographs, 2) EHI
values of 1-2 m2/s2 and 3) several runs of the HRRR indicate
that short/bowing line segments and supercells will occur
between the rt 219 corridor and Interstate 81 this afternoon
into very early this evening (with the target area between the
I-99/rt220 and the wrn edge of the stratus deck across the SE
half of the CWA).

In addition to the threat for localized damaging wind gusts and
a few instances of large hail with the expected supercells,
there is the potential for one or two EF0-EF1 tornadoes based on
the strength of the LLVL shear within the region bounded by
a line from KBFD-KFIG-KAOO-KHGR-KIPT-KELM.

Max temps will be in the mid to upper 70s throughout the
South Central PA Valleys just east of the Allegheny front, and
lower 70s elsewhere across the Ncent/NW mtns and Laurel
Highlands. The Susq Valley and Western Poconos will struggle to
make it to the mid and upper 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Convection is expected to die out pretty quickly around 00Z
this evening, as showers/storms encounter more stable
environment across eastern Pa and shortwave lifts northeast into
New Eng. Additional weak shortwave energy is progged to rotate
through tonight. However, only very marginal instability will be
left over, resulting in only isold showers after midnight.
Partial clearing, wet ground and light wind will likely result
in patchy fog overnight across much of the region.

Next in series of shortwaves is progged to swing through the
region Wednesday, accompanied by scattered showers/storms
occurring mainly during the afternoon. Despite lack of much
CAPE, strong mid level flow and associated 0-6km shear could
support organized convection with the threat of damaging wind
gusts in a few locations. Well mixed soundings and mean 850mb
temps of 8-12C should translate to max temps from the mid 60s
over the highest terrain of the Alleghenies, to the upper 70s
across the Lower Susq Valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
There is fairly strong model consensus for a mostly sunny/dry
Thursday, as surface ridge and associated low PWAT air mass
builds across the region. In the longer range, persistent upper
level trough over southeast Canada and the northeast conus will
dominant our wx pattern Fri-Mon, producing frequent
opportunities for showers and temperatures around to slightly
below normal.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
IFR-LMVFR ceilings expected to persist for much of the day
across the eastern TAFs in ZNY sector.

Periods of MVFR cigs across the central third of the state with
larger breaks in the clouds and generally sct-bkn vfr cigs over
western PA helping to fuel another band or two of developing
TSRA.

The most likely timing for scattered strong to severe storms
will be 17-22z along/ahead of weak surface front pushing east
across the airspace.

included a few 2-4hr MVFR TEMPO group for sites to the west of
the Susq River to account for the approx timing of individual
bands of convection. This may need to be enhanced with the
18z TAF issuance.

It is still unclear how much the shallow bkn-ovc low clouds
will impact tstm risk as storms push east over ZNY sector and
have opted for shra (vs -tsra) as the primary weather type at
KMDT and KLNS due to limited instability, with a tempo TSRA
group at KIPT til 19Z then VCTS afterward until 23Z.

The models seem to be in agreement with patchy fog/low stratus
redeveloping tonight especially over the eastern 1/2 of the
airspace with restrictions possible into Wednesday morning.

.OUTLOOK...

Wed...AM Low cigs psbl ern 1/3. PM Isold-sct strong/svr storms
psbl.

Thu...AM fog/low cigs psbl wrn 1/2.

Fri-Sat...Periods of sub-VFR likely with showers and
thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald/Lambert
NEAR TERM...Lambert/Ceru
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, May 30, 3:09 AM EST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
409 AM EDT Tue May 30 2017

PAZ004-310815-
Warren-
409 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms with strong winds and hail are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310815-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
409 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible between noon and 6 pm
today. An isolated weak, short-lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms with strong winds and hail are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, May 30, 8:48 AM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service State College PA
948 AM EDT TUE MAY 30 2017

PAZ012-018-041-301430-
Northern Centre PA-Northern Clinton PA-Northern Lycoming PA-
948 AM EDT TUE MAY 30 2017

...SPECIAL WEATHER STATEMENT...

At 947 AM EDT, Doppler radar indicated a strong thunderstorm near
Keating, moving northeast at 55 mph.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Glen Union, Waterville, Hyner, Cammal, South Renovo, Renovo, Little
Pine State Park and Salladasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4109 7791 4112 7803 4120 7801 4152 7738
      4129 7720
TIME...MOT...LOC 1347Z 239DEG 48KT 4117 7786

Lambert
Special weather statement, May 30, 9:17 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
1017 AM EDT TUE MAY 30 2017

PAZ019-026-027-049-050-301500-
Union PA-Huntingdon PA-Mifflin PA-Snyder PA-Southern Centre PA-
1017 AM EDT TUE MAY 30 2017

...SPECIAL WEATHER STATEMENT...

At 1016 AM EDT, Doppler radar indicated a strong thunderstorm near
Reedsville, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Belltown, Beaver Springs, Weikert, Reedsville, Troxelville,
Snyder-Middleswart State Park, Milroy, Woodward, Laurelton Center,
Seven Mountains, McClure, Poe Valley State Park, Reeds Gap State
Park, Beavertown, Barrville, Siglerville and Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4064 7776 4066 7784 4070 7781 4097 7722
      4072 7708
TIME...MOT...LOC 1416Z 247DEG 31KT 4068 7769

DeVoir
Special weather statement, May 30, 9:35 AM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
1035 AM EDT TUE MAY 30 2017

PAZ037-041-301530-
Northern Lycoming PA-Tioga PA-
1035 AM EDT TUE MAY 30 2017

...SPECIAL WEATHER STATEMENT...

At 1034 AM EDT, Doppler radar indicated a strong thunderstorm over
Slate Run, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Leetonia, Millerton, Arnot, Covington,
Ogdensburg, Cedar Run, Cammal, Slate Run, Blossburg, Morris, English
Center, Buttonwood, Roseville, Liberty, Ski Sawmill Ski Area and
Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4159 7687 4133 7748 4136 7753 4144 7760
      4153 7760 4200 7696 4200 7693
TIME...MOT...LOC 1434Z 230DEG 38KT 4149 7747

RXR
Special weather statement, May 30, 11:01 AM EST, 42 minutes before
Special Weather Statement
National Weather Service State College PA
1201 PM EDT TUE MAY 30 2017

PAZ018-024>026-301645-
Northern Centre PA-Blair PA-Cambria PA-Huntingdon PA-
1201 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE...
BLAIR...CAMBRIA...AND HUNTINGDON COUNTIES UNTIL 1245 PM EDT...

At 1200 PM EDT, Doppler radar indicated a strong thunderstorm near
Loretto, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Tyrone, Ebensburg, Loretto, Bellwood, Tipton, Birmingham, Blandburg,
Prince Gallitzin State Park, Sandy Ridge, Bald Eagle, Warriors Mark,
Chest Springs, Ashville, Saint Francis University and Delgrosso's
Amusement Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4056 7875 4073 7846 4073 7836 4076 7837
      4077 7835 4080 7834 4086 7823 4078 7817
      4074 7823 4074 7814 4066 7808 4048 7872
TIME...MOT...LOC 1600Z 236DEG 30KT 4055 7866

Lambert
Special weather statement, May 30, 11:17 AM EST, 26 minutes before
Special Weather Statement
National Weather Service State College PA
1217 PM EDT TUE MAY 30 2017

PAZ005-006-011-301700-
McKean PA-Potter PA-Cameron PA-
1217 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...AND
CAMERON COUNTIES UNTIL 100 PM EDT...

At 1216 PM EDT, Doppler radar indicated two strong thunderstorms
along a line extending from near Keating Summit to Sizerville.
Movement was northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Galeton, Cherry Springs State Park, Roulette, Genesee, Keating
Summit, Denton Hill State Park, Lyman Run State Park, Coudersport,
Emporium, Sizerville, Austin, Ulysses, Oswayo, Sweden Valley and Ski
Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4172 7760 4168 7760 4149 7823 4171 7840
      4200 7792 4200 7783
TIME...MOT...LOC 1616Z 241DEG 35KT 4172 7827 4160 7817

Lambert
Special weather statement, May 30, 11:20 AM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
1220 PM EDT TUE MAY 30 2017

PAZ012-017-018-301700-
Northern Centre PA-Northern Clinton PA-Clearfield PA-
1220 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE...
NORTHERN CLINTON...AND CLEARFIELD COUNTIES UNTIL 100 PM EDT...

At 1219 PM EDT, Doppler radar indicated a strong thunderstorm near
Karthaus, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Westport, Renovo, Keating, Pine Glen, Karthaus and South Renovo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4103 7823 4113 7828 4137 7775 4121 7756
TIME...MOT...LOC 1619Z 241DEG 34KT 4109 7817

Lambert

The radar

The State College radar (KCCX), 53 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Blair

When
May 30, 11:43 AM EST
Where
Blair County, Greenwood
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -78.370

A severe thunderstorm produced quarter-sized hail in the Greenwood section of Altoona.

Thunderstorm Wind, Blair

When
May 30, 11:55 AM EST
Where
Blair County, 0.23 mi NE of Sickles Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
40.553, -78.277

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Sickles Corner Road between Kettle Road and Nittany Lane.

Hail, Huntingdon

When
May 30, 12:13 PM EST
Where
Huntingdon County, 0.69 mi N of Alexandria
Measured
1 in hail
Reported by
Social Media
Coordinates
40.560, -78.100

A severe thunderstorm produced hail up to the size of quarters that covered the ground near Alexandria.

Thunderstorm Wind, Huntingdon

When
May 30, 12:33 PM EST
Where
Huntingdon County, 1.14 mi NE of Huntingdon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.513, -78.007

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires across Cold Srpings Road north of Huntingdon borough.

Thunderstorm Wind, Huntingdon

When
May 30, 12:33 PM EST
Where
Huntingdon County, 1.06 mi NE of Huntingdon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.513, -78.008

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across the intersection of Warm Spring Avenue and Cold Springs Road in Huntingdon.

Thunderstorm Wind, Clearfield

When
May 30, 1:30 PM EST
Where
Clearfield County, 0.57 mi SSE of Clearfield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.023, -78.445

A severe thunderstorm producing winds estimated near 60 mph knocked down large limbs in Clearfield.

Thunderstorm Wind, Bedford

When
May 30, 1:44 PM EST
Where
Bedford County, 0.45 mi SSE of Eichelbergertown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.144, -78.296

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near the intersection of Raystown Road and Pinchot Road west of Hopewell.

Thunderstorm Wind, Bedford

When
May 30, 1:50 PM EST
Where
Bedford County, 0.12 mi SSE of Saxton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.218, -78.249

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Branch Street in Saxton.

Thunderstorm Wind, Centre

When
May 30, 2:40 PM EST
Where
Centre County, 0.38 mi NW of Howard
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.024, -77.675

A severe thunderstorm producing winds estimated near 60 mph snapped several trees along Gravel Point Road near Howard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691874, 691882, 691875, 691876, 691877, 691879, 691878, 691880, 691881.